Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 2, NWS Birmingham, AL

February 2, 2022Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 2, 2022, 9:20 AM CST for Greene County, Pickens County, Sumter County, Alabama. It took effect at Feb 4, 2022, 5:41 AM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 2, 2022, 9:20 AM CST (15:20 UTC)
In effect from
Feb 4, 2022, 5:41 AM CST
Expired
Feb 3, 2022, 7:14 PM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 114.64 ft at Feb 4, 2022, 12:00 PM CST.

actionminormoderate11012013002/0202/0302/0402/05
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

957 
WGUS44 KBMX 021520
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
920 AM CST Wed Feb 2 2022

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama...

  Tombigbee River At Bevill Lock and Dam affecting Greene, Pickens 
  and Sumter Counties.

.Rainfall totaling 2 to 4 inches is expected over the Tombigbee 
River basin through early Friday morning. A flood warning is now in 
effect for the Tombigbee River for anticipated water rises.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by this evening, or sooner if 
conditions warrant.

&&


ALC063-107-119-030330-
/O.NEW.KBMX.FL.W.0002.220204T1141Z-220207T0900Z/
/AVLA1.1.ER.220204T1141Z.220205T1200Z.220206T2100Z.NO/
920 AM CST Wed Feb 2 2022

...FLOOD WARNING IN EFFECT FROM LATE THURSDAY NIGHT TO EARLY MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River At Bevill Lock and Dam.

* WHEN...From late Thursday night to early Monday morning.

* IMPACTS...At 122.0 feet, Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

* ADDITIONAL DETAILS...
  - At 7:00 AM CST Wednesday the stage was 109.7 feet.
  - Forecast...The river is expected to rise above flood stage
    early Friday morning to a crest of 124.1 feet Saturday
    morning. It will then fall below flood stage Sunday
    afternoon.
  - Flood stage is 122.0 feet.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
      3301 8825 3320 8832


$$

89^GSatterwhite
3 follow-up statements
919 
WGUS84 KBMX 030051
FLSBMX

Flood Statement
National Weather Service Birmingham AL
651 PM CST Wed Feb 2 2022

...The Flood Warning continues for the following rivers in Alabama...

  Tombigbee River At Bevill Lock and Dam affecting Greene, Pickens 
  and Sumter Counties.

.Flooding continues on the Tombigbee River and a flood warning 
remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by Thursday morning, or sooner if 
conditions warrant.

&&


ALC063-107-119-031300-
/O.EXT.KBMX.FL.W.0002.220204T1551Z-220207T0515Z/
/AVLA1.1.ER.220204T1551Z.220205T1200Z.220206T1715Z.NO/
651 PM CST Wed Feb 2 2022

...FLOOD WARNING NOW IN EFFECT FROM FRIDAY MORNING TO LATE SUNDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River At Bevill Lock and Dam.

* WHEN...From Friday morning to late Sunday evening.

* IMPACTS...At 122.0 feet, Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

* ADDITIONAL DETAILS...
  - At 5:00 PM CST Wednesday the stage was 109.4 feet.
  - Forecast...The river is expected to rise above flood stage
    late Friday morning to a crest of 124.0 feet Saturday
    morning. It will then fall below flood stage late Sunday
    morning.
  - Flood stage is 122.0 feet.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
      3301 8825 3320 8832


$$
366 
WGUS84 KBMX 031450
FLSBMX

Flood Statement
National Weather Service Birmingham AL
850 AM CST Thu Feb 3 2022

...The Flood Warning continues for the following rivers in Alabama...

  Tombigbee River At Bevill Lock and Dam affecting Greene, Pickens 
  and Sumter Counties.

.Flooding is expected on the Tombigbee River and a flood warning 
remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by this evening, or sooner if 
conditions warrant.

&&


ALC063-107-119-040300-
/O.EXT.KBMX.FL.W.0002.220205T1500Z-220206T0730Z/
/AVLA1.1.ER.220205T1500Z.220205T1800Z.220205T1930Z.NO/
850 AM CST Thu Feb 3 2022

...FLOOD WARNING NOW IN EFFECT FROM SATURDAY MORNING TO EARLY SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River At Bevill Lock and Dam.

* WHEN...From Saturday morning to early Sunday morning.

* ADDITIONAL DETAILS...
  - At 7:00 AM CST Thursday the stage was 110.2 feet.
  - Forecast...The river is expected to rise above flood stage
    late Saturday morning to a crest of 122.1 feet early Saturday
    afternoon. It will then fall below flood stage early Saturday
    afternoon.
  - Flood stage is 122.0 feet.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
      3301 8825 3320 8832


$$
511 
WGUS84 KBMX 040114
FLSBMX

Flood Statement
National Weather Service Birmingham AL
714 PM CST Thu Feb 3 2022

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Tombigbee River At Bevill Lock and Dam affecting Greene, Pickens 
  and Sumter Counties.

.The Tombigbee River is now expected to remain below flood stage at 
Bevill Lock and Dam, so the flood warning has been cancelled.

ALC063-107-119-040215-
/O.CAN.KBMX.FL.W.0002.220205T1500Z-220204T0114Z/
/AVLA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
714 PM CST Thu Feb 3 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tombigbee River At Bevill Lock and Dam.

* ADDITIONAL DETAILS...
  - At 6:00 PM CST Thursday the stage was 112.3 feet.
  - Forecast...The river is expected to rise to a crest of 114.5
    feet tomorrow evening.


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
      3301 8825 3320 8832


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 2, 5:52 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 2, 5:52 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
552 AM CST Wed Feb 2 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0355 AM CST Wed Feb 02 2022/

Through Thursday.

Wet and mild conditions will be in place through the short term.
Overall not much of a change to the ongoing trends with flooding
being the main concern. We are already seeing light rain work into
the area and will see additional increase in the precipitation
through the day and into the afternoon as round one moves through
the area. This round will serve as more of a primer to the larger
scale rainfall on Thursday. As we move into the overnight period,
we will begin to see the cold front itself begin to slowly move into
the area Thursday morning. There will be a large amount of rain on
the front and backside of the front. By the time rainfall totals are
added up, we are looking at 2 to 4 inches in the northwest from
today through Friday morning and 1 to 3 inches for areas north of I-
85. South of I-85 1 to 1.5 inches can be expected. A flash flood
watch has been issued.

Several surface lows will develop along the front with main surface
low developing in norther Louisiana by Midnight and sliding along
the front. This low will try to pick up a marine front and swing it
northward as a warm front. Question is how far north will the front
make it. This would determine the severe threat Thursday afternoon.
some of the more robust models take the low along an north of a
Tuscaloosa to Calera line, thus increasing the threat for a few
strong to marginally severe storms through early Thursday evening
or until the warm front is absorbed by the cold front. We are going
to include the marginal threat for the south during the afternoon,
with very low confidence. As for the HWO will continue to use
flooding as the primary threat with the low end marginal severe
storms as secondary. Addition concerns will be discussed in the long
term section as the front moves out of the southeast.

16

.LONG TERM...
/Updated at 0355 AM CST Wed Feb 02 2022/

Friday.

A solid anafrontal system and widespread rainfall will be working
across Central Alabama Thursday night/Friday morning. Lingering
rainfall could be heavy at times along with associated
embedded/elevated thunderstorms. This overall activity will continue
an east/southeast progression into Friday morning. Lighter rainfall
will linger for some time after frontal passage as parcels rise over
the shallow frontal surface amidst southwesterly flow aloft.
Heaviest rainfall will taper off early Friday morning, though
lingering flooding could persist for a bit, especially if minor
river flooding becomes a consideration due to the widespread nature
of the rainfall across many basins. Thunderstorm activity, including
any stronger storms, should have already tapered off with loss of
surface-based instability.

Meanwhile, the shallow layer of cold air will begin working into the
area from the northwest. This will allow for a brief window of light
rain or freezing rain for our far northwest counties, Marion County
in particular. NAM/GFS/SREF BUFKIT soundings between CBN and RSL
suggest light freezing rain/drizzle and perhaps some patchy light
sleet, generally 3 AM thru 7 AM Friday morning, despite drier mid-
level air. ECMWF point forecast soundings also suggest this with sub
850 mb air remaining saturated enough to foster mentionable PoPs.
We'll watch trends here in the event a Winter Weather Advisory is
needed (any measurable accumulation of freezing rain or sleet in
this case). Forecast confidence is too low for any issuance at this
time, but will include a low-confidence mention in the HWO for now.

Saturday through Monday.

The remainder of the long-term forecast period will be best
characterized by relatively cool and dry conditions. However, we're
still trying to sort out the details of a light rain potential
associated with a lagging shortwave on Saturday. This feature is
progged to become cutoff/unphased from the northern stream trough as
it exits northeastward Friday night. I've kept some low PoPs in for
Saturday night/Sunday morning , but don't expect any meaningful QPF
after looking at drier solutions in tonight's guidance. Dry, cool
weather is forecast for the beginning of next week.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Will continue low-level wind shear across the north through the
morning, despite the rain moving in. After 15 to 17z, surface
winds pick up further along with convection beginning to move in
with upper shortwaves. MVFR cigs develop first at TCL then at BHM,
spreading further as convection moves into the area for most.
Periods of showers will be on throughout the cycle. Did not
include any thunder but will need to be looked at for the next 2
sets of TAFS.

16

&&

.FIRE WEATHER...

Light to moderate rain shower activity will continue to increase
from the west today along with further moisture increases. 20 ft
winds will remain from the southeast at 5-10 mph. Rainfall becomes
more widespread with embedded thunderstorms on Thursday, and some
rain could be locally heavy at times. Cooler, drier conditions
are expected to work back into the area on Friday behind the cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  54  70  39  45 /  90  90  90 100  30
Anniston    64  57  70  44  47 /  80  80  80 100  40
Birmingham  63  57  69  39  44 /  90  90  90 100  20
Tuscaloosa  64  59  70  38  45 /  90  90 100  90  20
Calera      65  60  70  42  46 /  90  90  90 100  30
Auburn      67  57  71  51  55 /  50  50  50 100  60
Montgomery  70  61  74  48  52 /  60  60  80  90  50
Troy        71  60  75  52  56 /  40  50  60  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch from Thursday morning through Friday morning for the
following counties: Autauga...Bibb...Calhoun...Chambers...
Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Etowah...Greene...Hale...Jefferson...Lee...Lowndes...Macon...
Marengo...Montgomery...Perry...Randolph...Shelby...St. Clair...
Sumter...Talladega...Tallapoosa...Tuscaloosa.

Flood Watch from late tonight through late Thursday night for
the following counties: Blount...Fayette...Lamar...Marion...
Pickens...Walker...Winston.

&&
Hazardous weather outlook, Feb 2, 4:40 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
440 AM CST Wed Feb 2 2022

ALZ011>015-017>050-031345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
440 AM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible tonight along and north of
Interstate 59. Rainfall totals of 1 to 2 inches are possible, with
locally higher amounts, which may result in localized flooding of low
lying or poor drainage areas.

In addition to heavy rainfall, a strong to severe thunderstorm or two is
possible this afternoon across portions of southwest Central
Alabama. Damaging wind gusts up to 60 mph will be the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall are expected to continue through Friday
morning. Overall, rainfall totals of 2 to 4 inches are possible
across much Central Alabama, with locally higher amounts. Flooding of
low lying or poor drainage areas may result.

A transition to light freezing rain is possible across far northwest
Central Alabama early Friday morning. This may result in slippery
roadways, especially on bridges and overpasses.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed through Friday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:19 AM CSTFlood WatchBMXAutauga, Bibb, Blount, Bullock, Calhoun, Chambers and 31 more50 hr
Feb 2, 9:38 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo21 days

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.